Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 33, NWS Charleston, SC

May 31, 1997Long County, Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 31, 1997, 7:10 PM EDT for Long County, Tattnall County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1997, 7:10 PM EDT (23:10 UTC)
Expired
May 31, 1997, 7:45 PM EDT
In force
35 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Long County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 117 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WUUS1 KCHS 312312 RRA
SVRCHS
GAC183-267-312345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
710 PM EDT SAT MAY 31 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  745 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  GEORGIA
 
   ...LONG COUNTY...TATTNALL COUNTY
 
AT 705 PM RADAR INDICATED A SEVERE THUNDERSTORM IN THE WESTERN SECTION OLONG COUNTY AND THE EASTERN SECTION OF TATTNALL COUNTY NEAR THE CITY OF
GLENNVILLE. THIS AREA OF STORMS WILL CONTINUE TO AFFECT THE AREA UNTIL
AROUND 740 PM.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:56 PM EDT, 5 hours 14 minutes earlier.

Area forecast discussion, May 31, 1:56 PM EDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
140 PM EDT SAT MAY 31 1997

TROPICAL AMS ALG CST WITH CONTG ONSHORE FLOW AND INSTAB NEXT 48 HRS.
MODELS KEEP 50-60% THRUOUT ...BUT THIS TYPE OF FLOW TYPICALLY EXHIBITS
A PATTERN OF OFFSHORE RW AT NIGHT...ALONG IMMED CST IN MRNG..AND MOVG
INLAND/BCMG TRW 15-20 MILES INLAND IN AFTERNOON..CONTG FURTHER INLAND
IN EVENING....AS HAS HAPPENED TODAY.  WITH SFC LOW STUCK OVR OHIO/TN
VLY AND UPR LOW BCMG CUTOFF OVR AL/MS...THIS PATN MAY STAY FOR A WHILE.
IF ABV PATTERN CANNOT BE INCLUDED IN ZONES THEN WILL MASSAGE IT FOR
NWR AND LOCAL DISSEMINATION.

ON CWF...OBSVD WNDS LIGHTER THAN CUR FCST..AND MORE ELY.
.TNGT...SE WIND 15 KT.  SEAS 4 FT.
.SUN...S WIND 15 KT INCRG TO 20 KT.  SEAS INCRG TO 5 FT.
.SUN NIGHT...S WIND 15 KT.   SEAS 5 FT.
.MON...S WIND 15 KT.  SEAS 4 FT.
SCT RW/TRW THROUGHOUT ALL PDS.

JFT

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.